Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 64, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2025, 5:47 PM CDT for Cherokee County, Plymouth County, Iowa. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2025, 5:47 PM CDT (22:47 UTC)
- Expired
- Jun 14, 2025, 6:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, IA, Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 5:51 PM CDT | HAIL 0.88 | 6 Ne Kingsley, IA | Ground covered with pea to nickel size hail. 1.25 inches of rain in a half hour. |
| Jun 14, 5:53 PM CDT | HAIL 0.88 | 9 Ne Kingsley, IA | Pea to nickel size hail. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341
WUUS53 KFSD 142247
SVRFSD
IAC035-149-142315-
/O.NEW.KFSD.SV.W.0064.250614T2247Z-250614T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
547 PM CDT Sat Jun 14 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Cherokee County in northwestern Iowa...
East central Plymouth County in northwestern Iowa...
* Until 615 PM CDT.
* At 547 PM CDT, a severe thunderstorm was located near Kingsley, or
18 miles southeast of Le Mars, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Cherokee and east central Plymouth Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4257 9590 4262 9597 4277 9587 4264 9572
TIME...MOT...LOC 2247Z 223DEG 3KT 4263 9588
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP2 follow-up statements
013
WWUS53 KFSD 142306
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
606 PM CDT Sat Jun 14 2025
IAC035-149-142315-
/O.CON.KFSD.SV.W.0064.000000T0000Z-250614T2315Z/
Cherokee IA-Plymouth IA-
606 PM CDT Sat Jun 14 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN CHEROKEE AND EAST CENTRAL PLYMOUTH COUNTIES...
At 606 PM CDT, a severe thunderstorm was located near Kingsley, or 17
miles southwest of Cherokee, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Cherokee and east central Plymouth Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4259 9587 4266 9594 4277 9587 4264 9572
TIME...MOT...LOC 2306Z 223DEG 3KT 4264 9586
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP860 WWUS53 KFSD 142313 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 613 PM CDT Sat Jun 14 2025 IAC035-149-142323- /O.EXP.KFSD.SV.W.0064.000000T0000Z-250614T2315Z/ Cherokee IA-Plymouth IA- 613 PM CDT Sat Jun 14 2025 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEROKEE AND EAST CENTRAL PLYMOUTH COUNTIES WILL EXPIRE AT 615 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. && LAT...LON 4259 9587 4266 9594 4277 9587 4264 9572 TIME...MOT...LOC 2313Z 223DEG 3KT 4264 9585 $$ AP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:26 PM CDT, 3 hours 21 minutes earlier. Its key messages:
- Isolated strong to severe storms will be possible late afternoon into the evening mainly near the Missouri River into parts of northwest IA. Scattered showers and thunderstorms may then develop overnight with the better chances in southwest MN. These storms have a lower probability of being severe.
- A weak wave will move through on Sunday bringing another chance for disorganized strong to severe storms. The better chances appear to be near and east of I-29 in the afternoon and early evening. Confidence remains low to moderate.
- Monday night and Tuesday should see the strongest upper level wave and brings the better chance for a more widespread rain and thunderstorm threat to the area. Still not confident on location of the better chances so that will be something to watch for now.
- Very warm temperatures in the 90s become more likely late next week.
Area forecast discussion, Jun 14, 2:26 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 226 PM CDT Sat Jun 14 2025 .KEY MESSAGES... - Isolated strong to severe storms will be possible late afternoon into the evening mainly near the Missouri River into parts of northwest IA. Scattered showers and thunderstorms may then develop overnight with the better chances in southwest MN. These storms have a lower probability of being severe. - A weak wave will move through on Sunday bringing another chance for disorganized strong to severe storms. The better chances appear to be near and east of I-29 in the afternoon and early evening. Confidence remains low to moderate. - Monday night and Tuesday should see the strongest upper level wave and brings the better chance for a more widespread rain and thunderstorm threat to the area. Still not confident on location of the better chances so that will be something to watch for now. - Very warm temperatures in the 90s become more likely late next week. && .DISCUSSION... Issued at 222 PM CDT Sat Jun 14 2025 Plenty of instability works into the area from the south through this evening, especially south of I-90, with CAPE values around 2000 J/kg expected. With weak mid and upper level ridging through the afternoon, thunderstorm development looks minimal, but a very weak shortwave will move in this evening into the overnight. This may allow a few storms to develop during the evening, especially closer to the Missouri River near a low level roughly surface to 925 mb front. With weak shear and higher CAPE values will need to watch for slower moving and possibly training cells in a very localized area which could cause some heavy rain. Also lending to the potential for locally heavy rain is a freezing level around 13000 feet. Otherwise the main severe threat would be hail to half dollars and wind gusts to 60 mph. DCAPE values appear to top out around 1100 J/kg near the Missouri River late afternoon into the evening. The latest high resolution models are inconsistent with activity this afternoon and evening although most of the models have little to no activity until at least 23z , but with the weak ridging in the afternoon and the weak wave tonight, holding off any better development until this evening makes sense. Likely the best chance will be from about 6 pm to 10 pm. Later tonight some elevated warm advection may spark some scattered shower and thunderstorm activity over mostly southwest MN. While severe weather is unlikely, CAPE values around 1000-15000 J/kg could lead to quarter sized hail and possibly some locally heavy downpours with some slower storm motion. Sunday morning cold see some lingering chances east of I-29 but confidence on this is pretty low. What looks to be a possibly better chance will be Sunday afternoon and evening as that weak overnight wave moves through the area. Locations east of about Highway 81 will see CAPE values approach 2000-2500 J/kg with eastern SD into northwest IA the most likely location for this higher instability and what appears to be a weakening capping inversion. Once again shear is pretty weak so expect locally heavy rainfall, hail to ping pong ball and wind gusts to 65 mph to be the main threats. While tornadoes are very unlikely there may be a little warm front around the MN/IA border as well as some potential left behind outflow boundaries, so that will be something to watch for as well. Later Sunday night into Monday morning might be a lull in potential as weak ridging moves through behind of the exiting wave and ahead of the incoming wave. Confidence on Monday afternoon and evening is pretty low but do think that there will be some activity. Both the Nam and GFS are pushing 3000-3500 J/kg CAPE with some moderate mid and upper level winds from 30-50 knots. This could allow for a disorganized multi cellular cluster to see some cell mergers and strengthen into a supercell or two. Still too far out for any real confidence, but something to watch out for. While confidence on a stronger wave for Monday night into Tuesday is pretty high, the locations of the convective activity is pretty low. The models do seem a touch quicker with the wave so that may suppress the stronger activity southward for the afternoon and evening. Definitely a wait and see for Tuesday. Wednesday into Saturday will see northwest flow aloft give way to a fairly strong ridge, so highs in the 90s may become fairly common late neat week and into next weekend. Spotty chances for showers and thunderstorms but no big signs on anything specific at this time. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1225 PM CDT Sat Jun 14 2025 Much of the IFR fog has lifted, but some of these lower conditions will likely linger across southwest MN into the afternoon, and then redevelop later tonight and continue into Sunday morning. Any IFR conditions that develop tonight in southwest MN could leak southwest into far eastern SD and northwest IA as well. Otherwise, shower and thunderstorm chances look a little lower through the period. May see some very late afternoon and evening storms mainly near the Missouri River into parts of northwest IA. If these storms can develop, a few could become severe. Late evening into the overnight hours far eastern SD and southwest MN may see a few showers and thunderstorms develop with a low chance for severe. Southwest MN may see some of this scattered activity continue into the morning. Some spotty showers will also be possible in central SD late tonight into Sunday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...08 AVIATION...08
Hazardous weather outlook, Jun 14, 4:27 AM CDT, 13 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 427 AM CDT Sat Jun 14 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-150930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 427 AM CDT Sat Jun 14 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Patchy fog remains across parts of the area this morning. Please drive to conditions if you encounter fog on the road. Chances for showers and thunderstorms continue today, along and south of I-90, mainly across parts of southeast South Dakota, southwest Minnesota, northwest Iowa, and far northeast Nebraska. Some storms could be strong to severe with large hail and damaging winds as the main hazards. A second round of showers and storms is possible north of I-90 tonight. A few severe storms along with the potential for heavy rainfall is possible though this potential is low at this time. Continue to check the latest forecast for the most up to date information. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An active pattern looks to bring chances for showers and storms for Sunday through next week. While finer details remain uncertain, continue to monitor the forecast for strong to severe storms and heavy rain potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 4:37 AM CDT | Dense Fog Advisory | FSD | Clay, Dickinson, Lyon, O'Brien, Osceola, Sioux | 4 hr |
| Jun 14, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 24 min |
| Jun 14, 6:30 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 45 min |
| Jun 14, 6:32 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 43 min |
| Jun 14, 6:36 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.